Alert archive / Mississippi / Special Weather Statements in 2018

Special Weather Statement, NWS Jackson, MS

July 2, 2018Washington County, Mississippi

NWS Jackson, MS issued this special weather statement at Jul 2, 2018, 8:21 PM CDT for Washington County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2018, 8:21 PM CDT (01:21 UTC)
Expired
Jul 2, 2018, 9:15 PM CDT
In force
54 min
Issued by
NWS Jackson, MS

County Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 150 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWUS84 KJAN 030121
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
821 PM CDT MON JUL 2 2018
 
ARZ075-MSZ034-030215-
Chicot AR-Washington MS-
821 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHICOT AND WESTERN 
WASHINGTON COUNTIES THROUGH 915 PM CDT...

At 821 PM CDT, Meteorologists were tracking a strong thunderstorm
over Greenville, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Avon, Chicot Junction and Wayside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3337 9116 3329 9090 3306 9094 3318 9132
TIME...MOT...LOC 0121Z 022DEG 12KT 3334 9104 

$$

DL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 2, 6:28 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 2, 6:28 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
628 PM CDT Mon Jul 2 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
VFR conditions exist across most of the region this evening,
except for brief visby reductions in scattered TSRA. Overnight,
low clouds are expected to develop across much of the area,
leading to MVFR conditions at most sites and IFR possible around
HBG/PIB. Scattered SHRA will remain possible overnight across
South MS. Additional SHRA/TSRA development is anticipated
tomorrow, with additional potential for brief visby reductions.
Clouds should lift by late morning/early afternoon, with a return
to VFR conditions in most locations. /DL/

&&

.DISCUSSION...

Through Tuesday:

Afternoon convection is evolving as expected with axis of activity
over the E/SE portions of the forecast area. Some of this contains
gusty winds with a severe storm or two not out of the question. Look
for the activity to trend downward/less coverage between 5-7pm. Look
for some lingering showers/few storms across the same general area
between 7-9pm with the remaining part of the evening looking
quiet(precip free). As the disturbance moves westward toward
morning, low level flow will become more SE and this will allow for
increasing moisture advection in the lower 6 kft. This will serve to
support low level clouds to start Tue along with keeping temps
cooler than what we've seen over the past week. Look for 85-89
degrees over the S half with more 90-93 N half where more sunshine
and generally less precip will exist.

As for hazards, due to more progressive showers/storms and the focus
for any heavy rain potentially causing flooding looks to remain
south of the forecast area. Due to this, we have removed the
flooding threat from the HWO. Severe storms are not anticipated, but
there will be higher than normal low level flow (on the right side
of our system) and that could support some stronger wind gusts.
Also, due to better flow, low level shear and helicity is not bad
(15-20kts 0-1km shear, 100-150 m2/s2 helicity) and this could make
something interesting if shear/cells align properly for a non-zero
brief tornado threat. We will continue to analyze the latest to see
if a threat is needed in the HWO. /CME/

Tuesday Night into early next week:

An anomalously strong west to east oriented upper ridge will be
setting up to our north Tuesday and Wednesday, before finding a
home (in more amplified fashion) over the Intermountain West by
the end of the week. Tuesday through Thursday, we are still
anticipating a regime of minor easterly mid to upper level waves
traversing near the Gulf Coast on the southern fringes of the
mentioned vast ridge to our north. This should bring scattered to
numerous showers and thunderstorms to the region through Thursday,
especially over southern zones and primarily during the early
afternoon through early evening hours. Some stronger storms are
possible during this period (with a few stray severe storms not
out of the question) owing to non-negligible low to mid layer
easterly shear capable of at least loosely organizing bands of
convection with gusty winds at times. Fortunately, lapse rates
aloft will be relatively tame, limiting peak potential instability
and a more solid severe weather threat. For the latter reason
will we refrain from mentioning a severe threat in the HWO or
graphics for now, but may have to introduce a threat on a daily
basis if morning obs and sounding analysis look slightly more
favorable.

On Friday and into Saturday the influx of eastern waves should
shut down as deep flow turns out of the north and drives an actual
cold front down toward our region. Consensus is increasing that
conditions should dry out for the bulk of the day Friday with
potential for temperatures to heat up into the mid 90s in some
areas. Somewhat organized convection should develop along the
front to our north and press down into the area in waves late
Friday and Friday night, with the front coming into the region,
stalling, and triggering numerous showers and storms in the heart
of the region on Saturday. Lapse rates will undoubtedly improve
(steepen) Friday into Saturday as deep flow turns more northerly,
so some potent convection and potential locally heavy rain issues,
are certainly possible. Uncertainty is a little too high at the
present moment to include mention of these concerns in the
HWO/graphics, but we may be considering inclusion in the next few
shifts if trends continue.

By Sunday and Monday, the most likely scenario is the stalled
front will retreat to the north and gradually back down rain
chances and cause temperatures to slowly ramp up, after most
locations may be able to hold below 90 degrees on Saturday.

One last thing, even though relatively widespread dangerous heat
issues should be relaxing a bit this week with all the clouds and
showers/storms around, conditions will remain very muggy and warm,
especially in patches of sun between rain. In some instances it
will be possible for heat index values to approach 105 degrees for
an hour or two on an isolated basis, before a shower or related
outflow boundary provides a little cooling relief. If reality
plays out to fit this sort of scenario then official heat products
will not be needed. This thinking may change toward
Thursday/Friday if conditions dry out ahead of the cold front
approaching slowly from the north. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  88  73  91 /  32  49  22  54
Meridian      73  91  73  91 /  38  42  12  58
Vicksburg     75  89  74  92 /  24  66  31  44
Hattiesburg   73  87  73  90 /  50  71  17  61
Natchez       74  87  73  90 /  32  71  39  52
Greenville    75  90  73  92 /  17  40  19  26
Greenwood     74  91  74  92 /  20  32  15  35

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/CME/BB
Hazardous weather outlook, Jul 2, 3:05 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
305 PM CDT Mon Jul 2 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
032015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
305 PM CDT Mon Jul 2 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

50

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 2, 7:38 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Jackson MS
738 PM CDT MON JUL 2 2018

MSZ034-030115-
Washington MS-
738 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON COUNTY
UNTIL 815 PM CDT...

At 738 PM CDT, Meteorologists were tracking a strong thunderstorm
near Metcalfe, or 7 miles north of Leland, moving southwest at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Winterville around 750 PM CDT.
  Leland and Metcalfe around 755 PM CDT.
  Greenville around 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 9079 3335 9085 3341 9107 3343 9106
      3345 9106 3345 9108 3344 9109 3342 9110
      3343 9114 3345 9112 3346 9112 3353 9104
TIME...MOT...LOC 0038Z 027DEG 17KT 3352 9093

17
Special weather statement, Jul 2, 7:49 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
749 PM CDT MON JUL 2 2018

MSZ025-027-030115-
Carroll MS-Leflore MS-
749 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL AND
NORTHEASTERN LEFLORE COUNTIES UNTIL 815 PM CDT...

At 749 PM CDT, Meteorologists were tracking a strong thunderstorm
over Avalon, or 10 miles northeast of Greenwood, moving southwest at
10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Money around 800 PM CDT.
  Teoc around 805 PM CDT.
  Greenwood around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3370 9014 3368 9014 3367 9013 3368 9006
      3366 8999 3347 9007 3356 9032 3372 9021
TIME...MOT...LOC 0049Z 025DEG 10KT 3365 9012

17
Special weather statement, Jul 2, 7:52 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
752 PM CDT MON JUL 2 2018

MSZ026-030115-
Grenada MS-
752 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRENADA COUNTY UNTIL 815
PM CDT...

At 752 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bew Springs, or near Grenada, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Grenada around 805 PM CDT.
  Bew Springs and Holcomb around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3387 8977 3386 8971 3368 8976 3371 9008
      3381 9003 3381 8998 3382 8998 3383 8993
      3390 8992 3390 8977
TIME...MOT...LOC 0052Z 027DEG 14KT 3386 8984

17
Special weather statement, Jul 2, 7:55 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
755 PM CDT MON JUL 2 2018

MSZ019-025-035-030130-
Humphreys MS-Leflore MS-Sunflower MS-
755 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUNFLOWER...
SOUTHWESTERN LEFLORE AND NORTHEASTERN HUMPHREYS COUNTIES UNTIL 830 PM
CDT...

At 755 PM CDT, Meteorologists were tracking a strong thunderstorm
near Moorhead, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Swiftown around 810 PM CDT.
  Inverness around 815 PM CDT.

Other locations impacted by this storm include Morgan City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3336 9028 3337 9032 3336 9032 3335 9029
      3335 9028 3331 9029 3331 9031 3332 9031
      3332 9032 3331 9032 3330 9033 3326 9033
      3327 9069 3349 9051 3350 9024
TIME...MOT...LOC 0055Z 027DEG 14KT 3339 9047

17
Special weather statement, Jul 2, 8:18 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
818 PM CDT MON JUL 2 2018

MSZ025>027-030145-
Carroll MS-Grenada MS-Leflore MS-
818 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL...WESTERN
GRENADA AND CENTRAL LEFLORE COUNTIES UNTIL 845 PM CDT...

At 817 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Bew Springs to near Avalon to Itta
Bena. Movement was west at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Itta Bena around 825 PM CDT.
  Money around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3364 8997 3350 9022 3349 9045 3353 9045
      3366 9027 3373 9022 3372 9022 3372 9014
      3378 9014 3379 9017 3376 9020 3380 9018
      3379 9014 3381 9014 3381 8998 3382 8998
      3382 8993 3390 8993 3390 8985
TIME...MOT...LOC 0117Z 088DEG 13KT 3386 8990 3365 9003 3350 9032

17
Special weather statement, Jul 2, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
821 PM CDT MON JUL 2 2018

ARZ075-MSZ034-030215-
Chicot AR-Washington MS-
821 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHICOT AND WESTERN
WASHINGTON COUNTIES THROUGH 915 PM CDT...

At 821 PM CDT, Meteorologists were tracking a strong thunderstorm
over Greenville, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Avon, Chicot Junction and Wayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3337 9116 3329 9090 3306 9094 3318 9132
TIME...MOT...LOC 0121Z 022DEG 12KT 3334 9104

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:06 PM CDTSpecial Weather StatementJANFranklin24 min
Jul 2, 7:10 PM CDTSpecial Weather StatementJANBolivar35 min
Jul 2, 7:28 PM CDTSpecial Weather StatementJANCarroll32 min
Jul 2, 7:31 PM CDTSpecial Weather StatementJANSunflower29 min
Jul 2, 7:38 PM CDTSpecial Weather StatementJANWashington37 min
Jul 2, 7:44 PM CDTSevere Thunderstorm WarningJANWashington46 min
Jul 2, 7:49 PM CDTSpecial Weather StatementJANLeflore26 min
Jul 2, 7:52 PM CDTSpecial Weather StatementJANGrenada23 min
Jul 2, 7:55 PM CDTSpecial Weather StatementJANLeflore35 min
Jul 2, 8:18 PM CDTSpecial Weather StatementJANLeflore27 min
Jul 2, 8:28 PM CDTSpecial Weather StatementJANHumphreys32 min
Jul 3, 1:04 PM CDTSpecial Weather StatementJANJones26 min
Jul 3, 1:26 PM CDTSevere Thunderstorm WarningJANJasper, Smith21 min
Jul 3, 1:50 PM CDTSpecial Weather StatementJANSmith25 min
Jul 3, 2:14 PM CDTSpecial Weather StatementJANRankin31 min
Jul 3, 3:01 PM CDTSpecial Weather StatementJANNewton, Scott29 min
Jul 3, 3:59 PM CDTSpecial Weather StatementJANNeshoba31 min
Jul 3, 4:20 PM CDTSpecial Weather StatementJANNeshoba25 min
Jul 3, 5:44 PM CDTSpecial Weather StatementJANCatahoula31 min
Jul 3, 5:47 PM CDTSpecial Weather StatementJANTensas28 min
Jul 3, 6:13 PM CDTSpecial Weather StatementJANFranklin32 min
Jul 3, 6:31 PM CDTSpecial Weather StatementJANRichland29 min

Nearby

Special Weather Statements in Mississippi, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.